Can You Die from Opiate Withdrawal?
If you’ve ever had to cope with the symptoms of opiate withdrawal then you already know how difficult it can be. Many people who decide to quit using opiates wonder if their decision could in fact be fatal. It’s actually very common for a user to ask, “Can you die from opiate withdrawal?”
Only a doctor can truly tell you whether your case of opiate withdrawal is medically safe or not. Although death from opiate withdrawal is not a common denominator, there are risks involved and there is a potential for the withdrawal symptoms to spike to a dangerous level in which the user could be at serious risk.
The safest way to overcome opiate withdrawal is to talk with a treatment professional about the circumstances surrounding your addiction and to undergo medical detox. This will ensure that you are monitored around-the-clock and that if any medical situations arise in which there may be a danger to you during the withdrawal process that you will receive appropriate care.
Risks of Withdrawal
There are many potential risks of opiate withdrawal which can lead to medical complications and although these risks do not typically lead to death, it is advisable to seek professional treatment before attempting to detox. Some of the risks that are heightened with opiate withdrawal include:
- Spike in blood pressure
- Spike in temperature
- Rapid heart beat
- Anxiety and paranoia
- Pain that can lead to adverse reactions
Risk of Death?
While you may feel terrible when you go through opiate withdrawal and you may think that you are going to die, most often there is not even a small risk of death occurring. In the majority of opiate addiction cases in which the user decides to quit and tries to deal with “cold turkey” withdrawal symptoms, the biggest risk involved is relapse. Unfortunately, relapse can KILL.
People who abuse opiates for a continued period of time and then try to quit will feel a number of withdrawal symptoms that can be difficult to cope with but usually not deadly! If these symptoms cause the user to resort back to his or her lifestyle of abusing opiates, there is an increased risk of overdose which can cause death.
Don’t Attempt Detox Alone
Most importantly, to remain safe, don’t try to detox alone! Getting off opiates is difficult and the withdrawal symptoms, though usually not a real danger to the user, can make it difficult to remain abstinent from drug abuse unless you have the right medical care, professional support and guidance. Under the right setting, even if the withdrawal symptoms do become serious or pose a health risk, you can get immediate treatment. Notice from the list above that many of the dangerous symptoms of opiate withdrawal are not easily seen such as high blood pressure or rapid heart beat. Should either of these symptoms occur (which could lead to heart attack) only a doctor would be able to recognize them by monitoring your vitals. This is why it is so important to seek professional treatment when you decide to quit.